#mentalhealthmonday – upping my meds

Hey everyone, I may have mentioned this elsewhere, but I wanted to talk specifically about my recent experiences with my medications. Recently, I upped my meds from 40 mg to 60 mg, which is the highest possible dose on this medication.

This was only one of the alternatives available to me – I could have changed to another medication altogether, which may have been a bit more applicable to my mental illness. However, this would have meant lowering my current dose down to 20mg, and then going off it completely, before being able to start up on a new medication. The last time I was off medication was two years ago, and to be brutally honest, this is not something that I wanted to experience any time soon. So, I decided to try the higher dose, even though it is not guaranteed to help. In which case, I would have to lower the dosage and try something else.

For those of you who aren’t familiar with SSRIs, it takes about 4-6 weeks for the medication to really start taking effect. However, in those first 4 or so weeks, you still get the (often unpleasant) side-effects. It is a common experience that you actually feel worse after you’ve gone on medication than what you were before. And because I’ve upped my meds two times before, I was expecting that. (When I first went on my meds, I had terrible lethargy, nausea, and increased suicidal thoughts. I wouldn’t wish this on anyone in the world.)

However, this time was a bit different to anything I’d experienced before. Whilst going on SSRIs for the first time, I had restless legs and kept grinding my teeth. This time though, the restlessness went even further. I’ve been feeling really jittery – constantly bouncing my legs up and down to the point of exhaustion. A couple of times I woke up in the morning with uncontrollable full-body shaking. And the other day, I had the uncontrollable need to twitch. (I feel a bit like it now, just talking about it.)

This in particular was really scary for me because I’ve never had a side-effect that could occur in public. Sure, I’ve cried and had a bit of a panic before in public, but that I can mostly hide. For some reason, the twitching felt different. It felt like I was losing control of the narrative of my mental illness. Before now, I could decide who I would tell, and what details to share. With such a physical manifestation, this was taken out of my hands. I know that I need to change my attitude about this, but I’m still really shaken. It really made me question my underlying thoughts about myself, and made me realise that I have a lot of unconscious biases about mental health that I still need to challenge.

The past few weeks have definitely not been easy. But hopefully soon I’ll be feeling a bit better, and really start tackling those biases. I’ve got work to do.

Advertisements

13 thoughts on “#mentalhealthmonday – upping my meds

  1. speedyreader says:

    Hang in there! Changing medications is tough. I’ve found my restless legs get worse when my calcium and magnesium is low, so maybe that would help you too. But thanks for sharing your struggle. For ever person who comes forward with their struggle, the stigma gets less.

    Like

    • whatthelog says:

      I’ll look into that, thank you! I’m lactose intolerant so unfortunately my calcium is always pretty low – that might be something to do with it?

      Oh, thank you. That’s exactly why I do this ❤

      Liked by 1 person

  2. christine @ the story salve says:

    I’m so glad you shared this with us! I feel like meds don’t get talked about enough and there’s definitely a dominant narrative about them in our culture. So sorry to hear you’re going through all this right now. I really hope it gets better for you and that you can stick it out – but please remember to take care of yourself, and if the side effects are too much, it’s okay to try something different.

    This is interesting for me too, because I don’t think I’ve ever actually upped my meds. I never saw a psychiatrist either – I got prescribed by the family doctor – so whenever I mentioned that they weren’t working, the doc just switched me to something different. Which, of course, was brutal. For instance, I took Cymbalta for a while and it was HELL (mostly because it’s a serotonin-norepinephrine reuptake inhibitor). I’ve been off meds for about 3 years now, though I really think I should look into taking something again, but I’m terrified of dealing with the side effects.

    Anyway, I really appreciate what you shared here and I hope things get better soon ❤

    Like

    • whatthelog says:

      Thank you 🙂 I’ve gone down to 50mg, which will hopefully reduce the side-effects but still keep my mood up. Fingers crossed, anyway!

      Oh god, that’s horrible! I honestly can’t imagine switching around like that. I’ve only been on the one SSRI. For me, it works for a couple months, then it kinda wears off, so I go up to the next dose.
      Mmm, I can totally understand why you’re feeling like that. I think the first time you go on meds is the easiest, because you don’t quite know what to expect. Whereas now you know exactly what you’re in for, and dreading it.

      Thank you 🙂 As always, if you want to chat, I’m here ❤

      Liked by 1 person

  3. Sarah says:

    I’ve been on my current meds for about a year and a half and when I first started them, I got the twitchy side effects too! It’s somewhat abated (just a rare twitch), but if I go up too far I twitch uncontrollably all the time. I didn’t give myself any time to adjust, though, because I hated it so much. Like… literally the day after it started I went back down. So I know how difficult it is and I hope you adjust soon! ❤

    Like

    • whatthelog says:

      Yeah, apparently the part of the brain the SSRI affects is also part of motor function? (I think?) It makes sense when you think of it like that. But yeah, the twitching really distressed me – I’ve gone back to the doctor and they’ve recommended going on 50 mg instead of 60, so hopefully that’ll help ❤ Thanks for your support, it really means a lot xx

      Liked by 1 person

  4. Jackie B @ Death by Tsundoku says:

    Thank you for sharing your story! I didn’t realize that upping medication doses could have such an effect. My Better Half takes SSRIs and has really strong restless leg syndrome problems, actually. It really frustrates him when he’s trying to sleep in particular. You are not alone! But yes, I didn’t realize that increasing dosage could also trigger symptoms. Does that also happen when you skip taking your pills?

    I hope this gets regulated and under control for you ASAP.

    Like

    • whatthelog says:

      Yes!! My restless legs are directly correlated to my SSRI – when it was really bad I was taking medication originally made for people with Parkinson’s. It might be worth for him to check that out. It really helped me.
      That’s a really good question! The longest I’ve gone is about 2 days without my meds (forgot to order more, silly girl!) and I was just a bit more down than usual. No physical symptoms because it stays in your system for a few days/weeks after you’ve taken it.

      Thank you – I think I’ve found a solution with my doctor, which is a huge relief!

      Liked by 1 person

      • Jackie B @ Death by Tsundoku says:

        I’ll definitely have him check it out. It’s great to have doctors on your side, right? Or at least ones willing to do the research and find the right solution which meets your needs. It sounds so challenging to be a doctor today– in a world where we are so conscious of mental health but know so little about treating it. O_o

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s